Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

What time of day do you take your citalopram and what side effects do you get?

(11 Posts)
LittleMissNorty Mon 06-Jul-09 10:43:20

I have recently been prescribed 20mg per day citalopram for anxiety and it specifically said on my prescription to take them in the morning.

I think they are making me drowsy. I am knackered all the time, but especially in the mornings atm and I've a 25 month old and 22 week old to look after But I don't want to change to taking them at night just yet in case there is a good reason.

My doctor that prescribed them isn't in till Wednesday, so I thought I'd see what others do in the meantime?

Does it make you drowsy or am I just a lightweight who doesn't like getting up at 6am with my baby grin

TIA

Hi,

I had the same problem. I would just want to sleep all day. My doctor said it was fine to take them in the evening. I tried taking them just before bed but then I didn't get to sleep for a couple of hours so I think I started taking them about 8pm and that seemed to work well for me (took a couple of weeks to figure out the best time to take them).

Once I had the timing sorted out I found they really did make a difference. smile

MegSophandEmma Mon 06-Jul-09 10:52:43

I too am on 20mg and have been now for coming up 3 months.

I had the same side effects as yourself; The sleepyness would usually knock me sideways. I went against the advised rules and started taking them a few hours before bed. The only problem I had then, was vivid dreaming and waking up in the early hours, unable to get back to sleep. But despite the early rising I eventually started to feel much brighter during the day. These symptoms tend to last for a few weeks and then tail off once your system is ok with them.

MerlinsBeard Mon 06-Jul-09 10:53:37

Have you just started on them? I had a horrible time at first but started taking them at night and it was much better. However if it specifically says to take them 1st thing there must be a reason for that(mine didn't say a time)

The side effects do settle, but could you take them later in the mornings rather than earlier?

LittleMissNorty Mon 06-Jul-09 10:57:26

Hi thanks ladies smile

Yes I've been on them 2 weeks Wednesday. I was on Dosulepin for a few months when I was pg but they were just keeping the anxiety bubbling under the surface IYKWIM. I needed something more effective so I changed over (rather abruptly, but I can't take 2 at once!) and I've had a nightmare 2 weeks with panic attacks. Think they are beginning to help now, but I'm just so tired.

It certainly sounds like they are the problem rather than my DS!

Cosmosis Mon 06-Jul-09 13:48:37

I take mine with my evening meal. All the side effects have gone now (1 month in) apart from lack of libido - which is a little bit of a problem given we're ttc grin

LittleMissNorty Mon 06-Jul-09 19:22:59

Thanks - will change to the evening I think and see how I get on.

My GP took me off citalopram when I fell for DS Cosmosis.

anonandlikeit Mon 06-Jul-09 19:34:12

Hi

I've been on Citalopram 20mg for about 12mnths.
I intially took them at night & I was awake all night, buzzing & with the worst panic attacks I've ever experienced.
I swapped to the mornings & i've been fine.

One of the side effects during the first few weeks is tiredness, for the first couple of weeks I felt so drowsy, extreme tiredness just sort of came in waves.
Thankfully this passed along with the excessive yawning (another side effect).

They have beed fantastic for me, in fact i'm just slowly starting to reduce & come off them.
Good luck, I hope they help you.

LittleMissNorty Mon 06-Jul-09 21:45:11

Thanks anon....perhaps I need to persist a bit longer and see if it passes. Last time I was on it, it was only 10mg so never noticed this tiredness.

Cosmosis Tue 07-Jul-09 09:51:06

yes littlemmissnorty, he said it wasn't great to take when PG. Did he put you on something else then?

LittleMissNorty Tue 07-Jul-09 11:10:14

Yes, but not until I was 18 weeks. It wasn't easy as I felt pretty rough. Was put onto Dosulepin which is safe in pg. I took it right up until 2 weeks ago. DS was fine.

Hoping these will be far more effective though.

Good luck with TTC smile

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now